Minnesota, 2005

Hail and Damaging Winds in Minnesota, May 8, 2005

May 8, 2005 · NWS FGF · 19 events in 9 counties and zones

16 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 8, 10:05 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, May 8, 10:05 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT SUN MAY 8 2005

...WILL ISSUE EARLY PACKAGE FOR FLOOD WATCH AND ANTICIPATION OF
SEVERE WEATHER THIS AFTERNOON...

...MAIN CHALLENGE WILL BE SEVERE CONVECTION POTENTIAL LATE THIS
AFTERNOON THROUGH TONIGHT THEN FLOODING CONCERNS TONIGHT-MONDAY...

.SHORT TERM...
SLOW MOVING LOW CONTINUES TO DRIFT SLOW EAST WITH MAIN BOUNDARY
EXTENDING FROM LOW INTO NORTHEAST ND INTO ONTARIO. MODELS IN DECENT
AGREEMENT AND NAM HAS PERFORMED WELL THIS LAST WEEK AND WILL UTILIZE.

FOR TONIGHT AND MONDAY...WILL GO CATEGORICAL THUNDER CHANCES IN ALL
AREAS WITH HEAVY RAIN AND SEVERE WORDING. AMPLE DEEP MOISTURE WITH
PRECIPITABLE WATERS INCREASING TO AROUND 1.25 INCHES...STRONG SFC
BOUNDARY...UPPER DIVERGENCE AND DEEP LAYERED OMEGA WILL AID
THUNDERSTORMS THIS EVENING THROUGH REGION. DEFORMATION WILL MOVE
INTO WESTERN AREAS LATE TONIGHT AS THUNDER CONTINUES ALONG NEARLY
STATIONARY BOUNDARY. I AM CONCERNED ABOUT TRAINING OF THUNDERSTORMS
ALONG BOUNDARY WITH STORM MOTION NEARLY PARALLELING SFC BOUNDARY.
SLOW MOVING LOW WILL LINGER THROUGH MONDAY. WITH THAT SAID WILL
ISSUE A FLOOD WATCH TONIGHT-MONDAY EVEN THOUGH GUIDANCE NUMBERS ARE
HIGH...BUT SOME RAIN HAS ALREADY FALLEN AND EXPECT FAIRLY WIDESPREAD
1.5-2 INCH AMOUNTS WITH LOCALIZED HEAVIER AMOUNTS THROUGH MONDAY.

ON MONDAY NIGHT AND TUESDAY...LOW WILL SLOWLY MOVE EAST AND DEFORMATION
SHOWERS WILL CONTINUE. INSTABILITY WILL DIMINISH AS SHOWALTERS GO
POSITIVE AND WILL CHANGE PRECIP TO SHOWERS. WILL LINGER SHOWERS IN
EAST ON TUESDAY AND DRY REST OF AREA OUT. ALTHOUGH GFS WOULD STILL
HAVE SHOWER THREAT IN ALL AREAS ON TUE WILL OPT FOR THE NAM AND HOPE
FOR SOME DRYING.

FOR WEDNESDAY...TEMPS WILL CONTINUE BELOW NORMAL WITH CANADIAN HIGH
MOVING IN. EXPECT CHANCE FOR SOME WARM ADVECTION SHOWERS IN MID
LAYERS AS DEPICTED BY GFS/NAM AND WILL CONTINUE WITH CHANCE FOR
SHOWERS.

.LONG TERM
GFS SOMEWHAT INCONSISTENT WITH LATE PERIOD MID LEVEL PATTERN HOWEVER
LATEST RUN CONSISTENT WITH OTHER LONG RANGE MODELS. PERSISTENT
SOUTHWEST FLOW WITH NEXT UPPER LOW WILL KEEP RAIN CHANCES OVER MOST
OF LATER HALF OF WORK WEEK. STABLE AIRMASS IN PLACE WITH LOW TO OUR
SOUTH HOWEVER REGION IN ENTRANCE REGION OF UPPER JET AND INVERTED
TROUGH PASSAGE SHOULD SET UP BAND OF DEFORMATION ZONE PCPN WED-THU.
SHEAR AXIS PUSHES THROUGH FRIDAY WITH BUILDING HIGH PRESSURE SHOULD
BRING DRYING FOR UPCOMING WEEKEND. BLO AVERAGES TEMPERATURES DURING
RAIN EVENT SHOULD MODERATE TOWARDS WEEKEND AS SYSTEM PASSES.

.AVIATION...
BAND OF MVFR CIGS LIFTING NORTHWARD INTO SE ND WITH QUESTION AS TO
HOW LONG BEFORE CIGS BURN OFF. BY MID AFTERNOON EXPECT WIDESPREAD
THUNDERSTORM DEVELOPMENT WITH MVFR CIGS IN STRONGER T AND LOWER
VSBYS IN AREAS OF HEAVY RAIN. EXPECT CONVECTION WITH HEAVY RAIN
POTENTIAL TO CONTINUE INTO NIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.
MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES.

&&

KELLENBENZ/VOELKER
Hazardous weather outlook, May 8, 10:39 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1139 AM CDT SUN MAY 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081938-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1139 AM CDT SUN MAY 8 2005

...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM
MONDAY...

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY
LARGE HAIL AND HEAVY RAIN.

THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1
PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST
NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE
THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND POTENTIALLY PRODUCE FLOODING.

A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER
VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF
FLOODING FROM HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Special weather statement, May 8, 2:50 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
350 PM CDT SUN MAY 8 2005

MNZ001>002-004>009-013>017-022>024-032-NDZ006>008-014>016-
024-026>030-054-090200-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-
MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
WADENA MN-BENSON ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-GRIGGS ND-
NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 235 UNTIL 900
PM CDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DEVILS LAKE...GRAFTON...GRAND
FORKS...LANGDON...ROSEAU AND THIEF RIVER FALLS.
Local storm report, May 8, 4:16 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             THOMPSON                47.78N 97.11W
05/08/2005  1.00 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 4:37 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
537 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 N THOMPSON            47.82N 97.11W
05/08/2005  1.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 4:51 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
551 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             3 S GRAND FORKS         47.87N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 5:03 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 S GRAND FORKS         47.89N 97.07W
05/08/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS
Local storm report, May 8, 5:05 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 S GRAND FORKS         47.89N 97.07W
05/08/2005  1.25 INCH        GRAND FORKS        ND   TRAINED SPOTTER

&&

HOPKINS

The radar

The Fargo/Grand Forks radar (KMVX), 60 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
May 8, 5:27 PM CST
Where
Polk County, Crookston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.783, -96.617

Hail, Polk

When
May 8, 5:36 PM CST
Where
Polk County, East Grand Forks
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.933, -97.017

Hail, Polk

When
May 8, 5:47 PM CST
Where
Polk County, East Grand Forks
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.933, -97.017

Hail, Polk

When
May 8, 5:51 PM CST
Where
Polk County, East Grand Forks
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.933, -97.017

Hail, Pennington

When
May 8, 6:00 PM CST
Where
Pennington County, 5 mi WSW of Mavie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -96.033

Hail, Roseau

When
May 8, 6:00 PM CST
Where
Roseau County, 2 mi NE of Skime
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.567, -95.567

Hail, Marshall

When
May 8, 6:00 PM CST
Where
Marshall County, 13 mi E of Middle River
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.433, -95.883

Hail, Polk

When
May 8, 6:05 PM CST
Where
Polk County, 2 mi NW of Euclid
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.983, -96.667

Hail, Red Lake

When
May 8, 6:25 PM CST
Where
Red Lake County, 6 mi NW of Plummer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.983, -96.150

Hail, Pennington

When
May 8, 6:50 PM CST
Where
Pennington County, 5 mi WNW of St Hilaire
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -96.317

Hail, Marshall

When
May 8, 7:00 PM CST
Where
Marshall County, 7 mi NW of Gatzke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.500, -95.883

Hail, Red Lake

When
May 8, 7:10 PM CST
Where
Red Lake County, 1 mi N of Huot
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.900, -96.400

Hail, Pennington

When
May 8, 8:30 PM CST
Where
Pennington County, 7 mi SW of High Lndg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.983, -95.917

Hail, Pennington

When
May 8, 8:45 PM CST
Where
Pennington County, 5 mi SE of Thief River Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.083, -96.100

Hail, Pennington

When
May 8, 8:55 PM CST
Where
Pennington County, 5 mi WSW of Mavie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.117, -96.033

Thunderstorm Wind, Grant

When
May 8, 9:45 PM CST
Where
Grant County, 4 mi W of Ashby
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.100, -95.900

A steel grain bin was blown off its foundation and onto a pole shed. The pole shed was knocked down and some machinery inside it was damaged.

Hail, Becker

When
May 8, 9:50 PM CST
Where
Becker County, 1 mi SE of Detroit Lakes
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -95.817

The hail covered a deck.

Thunderstorm Wind, Clearwater

When
May 8, 10:30 PM CST
Where
Clearwater County, 8 mi N of Bagley
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.633, -95.400

Large spruce trees were snapped off by the strong wind.

Thunderstorm Wind, Beltrami

When
May 8, 11:10 PM CST
Where
Beltrami County, 2 mi N of Bemidji
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.517, -94.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454354, 5454355, 5454356, 5454357, 5454358, 5454359, 5454360, 5454361, 5454362, 5454363, 5454369, 5454364, 5454365, 5454366, 5454367, 5454370, 5454368, 5454371, 5454372.